Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 151, NWS Paducah, KY

May 4, 2012Posey County, Vanderburgh County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 4, 2012, 9:04 PM CDT for Posey County, Vanderburgh County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 9:04 PM CDT (02:04 UTC)
Expired
May 4, 2012, 9:30 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Posey County, IN, Vanderburgh County, IN

The radar

The Evansville,IN radar (KVWX), 17 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 9:30 PM CDTHAIL 1Wadesville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS53 KPAH 050204
SVRPAH
INC129-163-050230-
/O.NEW.KPAH.SV.W.0151.120505T0204Z-120505T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POSEY COUNTY IN SOUTHWEST INDIANA...
  NORTHWESTERN VANDERBURGH COUNTY IN SOUTHWEST INDIANA...

* UNTIL 930 PM CDT.

* AT 902 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR NEW
  HARMONY...OR 14 MILES NORTH OF MOUNT VERNON....MOVING EAST
  SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  POSEYVILLE...BLAIRSVILLE...CYNTHIANA AND KASSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3820 8780 3820 8769 3817 8769 3816 8757
      3798 8763 3806 8797 3810 8796 3808 8801
      3809 8801 3811 8801 3814 8793 3817 8793
      3820 8798 3823 8797 3823 8781
TIME...MOT...LOC 0204Z 286DEG 29KT 3814 8787
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
721 
WWUS53 KPAH 050220
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
920 PM CDT FRI MAY 4 2012

INC129-163-050230-
/O.CON.KPAH.SV.W.0151.000000T0000Z-120505T0230Z/
VANDERBURGH IN-POSEY IN-
920 PM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN POSEY
AND NORTHWESTERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA UNTIL 930
PM CDT...

AT 919 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING WALNUT SIZE HAIL.  THIS STORM WAS LOCATED NEAR
BLAIRSVILLE...OR 14 MILES NORTHEAST OF MOUNT VERNON...MOVING EAST AT
30 MPH.

A NEW WARNING MAY BE REQUIRED.

LAT...LON 3820 8780 3820 8769 3817 8769 3816 8757
      3798 8763 3806 8797 3814 8788 3823 8781
TIME...MOT...LOC 0220Z 286DEG 25KT 3811 8776
WIND...HAIL <50MPH 1.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:37 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, May 4, 2:37 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT FRI MAY 4 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 235 PM CDT FRI MAY 4 2012

SEVERE CONVECTION IN SHORT TERM SHOULD BE CONFINED TO MAINLY
NORTH/EAST THRU PM HEATING HOURS. ACTIVE SVR WARNINGS/WATCH
ONGOING.

AFTER THAT...STILL ANTICIPATE SMALLISH CHANCES INTO/THRU THE
WEEKEND...AS BOUNDARY WOBBLES/REMAINS MIRED UNDERNEATH PARALLEL
UPPER FLOW THAT IS RUNNING NWLY-SELY ACROSS MAINLY OUR NORTHEAST
PTNS FA. THIS ALONG WITH RIDGING IN THE WEST SHOULD MAKE POPS
MOST FAVORABLE IN OUR NORTH/EAST...LEAST SO IN OUR SOUTH/WEST.
WARM/HUMID SUMMER-LIKE AIRMASS WILL CONTINUE THRU THE WEEKEND.

NOTE THE LAKE WIND ADVISORY WAS DROPPED TODAY AS WINDS NEVER
REALLY WERE ABLE TO GET GOING WITH PERHAPS A LITTLE MORE CLOUD
COVER THAN ANTICIPATED.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 235 PM CDT FRI MAY 4 2012

MON FROM 12Z ON IS EXPECTED TO BE WET AS LARGE SCALE FORCING AND
MOISTURE ADVECTION WILL BE UNDERWAY DUE TO A COLD FRONT MOVING
THROUGH THE PAH FCST AREA. SHOWERS AND TSTMS WILL BE COMMON...WITH
BASIN AVERAGE QPFS A HALF INCH OR LESS. THERE IS SOME POSSIBILITY OF
SEVERE WEATHER WITH THE TSTM ACTIVITY. BY 12Z TUE...ALL BUT THE FAR
ERN COUNTIES SHOULD BE FREE OF PCPN. THE 00Z ECMWF DEPICTED A CLOSED
MID LEVEL LOW MOVING THROUGH THE REGION ON WED...BUT THE 12Z VERSION
DID NOT CONTAIN THIS...AND WAS IN AGREEMENT WITH THE MAJORITY OF MED
RANGE GUIDANCE. THUS...IT IS BELIEVED THAT DRY NWRLY FLOW WILL BE
PROMINENT ENOUGH TO PRECLUDE MEASURABLE PCPN THROUGH DAY 7. WITH
THIS PATTERN...EXPECT A COOLER AND LESS HUMID TREND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 235 PM CDT FRI MAY 4 2012

VFR CONDITIONS WILL PREVAIL WELL INTO THE NIGHT ACROSS THE PAH FCST
AREA. SRLY LOW LEVEL FLOW WILL CONTINUE...LETTING UP LATE IN THE
NIGHT ENOUGH TO POSSIBLY RESULT IN MVFR FOG. THERE ARE SOME
INDICATIONS THAT THE NERN CORNER OF THE REGION...INCLUDING THE
KEVV/KOWB TERMINALS...MAY BE AFFECTED BY A LATE NIGHT MCS. THIS TSTM
POSSIBILITY HAS BEEN INCLUDED IN THOSE TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 4, 4:03 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT FRI MAY 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER CONTINUES TO OUTLOOK AREAS EAST
OF INTERSTATE 55 FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH TONIGHT. THIS INCLUDES ALL OF WEST KENTUCKY...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST
MISSOURI. THE PRIMARY HAZARDS WILL BE LOCALLY DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES
CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN
SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS
WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT
PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO
SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED OVERNIGHT.

In the hours before

Local storm report, May 4, 7:37 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             FAIRFIELD               38.38N 88.37W
05/04/2012  E1.00 INCH       WAYNE              IL   LAW ENFORCEMENT

&&

RST
Special weather statement, May 4, 9:01 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
901 PM CDT FRI MAY 4 2012

ILZ078-083-INZ081-082-085>088-050315-
WABASH-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF...MOUNT CARMEL...CARMI...FORT BRANCH...
PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT
901 PM CDT FRI MAY 4 2012

...STORMS WITH HEAVY RAIN AND SMALL HAIL WILL CONTINUE...
AT 9 PM...A CLUSTER OF THUNDERSTORMS WAS ALONG THE WABASH
RIVER IN WABASH AND WHITE COUNTIES OF ILLINOIS...EXTENDING INTO
PIKE...GIBSON AND POSEY COUNTIES IN INDIANA. THESE STORMS WILL
CONTINUE TO MOVE EAST ACROSS SOUTHWEST INDIANA THROUGH 1015 PM.
STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND OCCASIONALLY SMALL
HAIL.  BE PREPARED FOR STANDING WATER ON ROADWAYS AND REDUCED
VISIBILITIES DUE TO THE HEAVY RAIN.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:29 PM CDTSevere Thunderstorm WarningPAHGibson, Posey31 min
May 4, 9:29 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh31 min
May 4, 9:59 PM CDTSevere Thunderstorm WarningPAHVanderburgh31 min
May 5, 12:19 AM CDTSevere Thunderstorm WarningPAHGibson41 min
May 5, 2:08 AM CDTSevere Thunderstorm WarningPAHSpencer37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.